California, 2021Damaging Wind in California, July 30, 2021
July 30, 2021 · NWS EKA · 1 event in 1 county or zone
Scattered thunderstorms developed over the interior mountains of northwest California during late July. A hot deeply mixed airmass promoted isolated instances of strong gusty winds the resulted in tree damage in the vicinity of Weaverville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the interior mountains of northwest California during late July. A hot deeply mixed airmass promoted isolated instances of strong gusty winds the resulted in tree damage in the vicinity of Weaverville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Jul 30, 1:31 PM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 30, 1:31 PM PST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
231 PM PDT Fri Jul 30 2021
.SYNOPSIS...Isolated to scattered showers and thunderstorms will
occur across the interior mountains today, with additional
isolated storm activity expected in northern Trinity County during
the afternoon hours of Saturday and Sunday. Otherwise, mainly dry
weather is likely next week along with cooler interior valley
temperatures.
&&
.DISCUSSION...Southerly mid/upper-level flow persists across NRN
CA this afternoon. That flow regime continues to maintain a
northward flux of monsoon moisture, with the western periphery of
the moisture situated over the EKA CWA. In addition, intense
boundary layer destabilization is occurring as temperatures warm
into the 90s to low 100s. Deep inverted-v thermodynamic profiles
are developing as a result, and weak MLCAPE values are
materializing, with LCL and LFC heights near 600 mb. High based
cumulus are deepening in response, and scattered thunderstorm
development will be probable during the remainder of the afternoon
into early evening...particularly over Trinity County. A few
storms may produce strong gusty winds due to the previously
mentioned inverted-v profiles. Otherwise, shower/storm activity
will dissipate tonight, followed by additional isolated storm
development over northern/northeastern Trinity County during the
afternoon hours of Saturday and Sunday.
Otherwise, interior valley temperatures across Trinity, Mendocino,
and Lake Counties range from 100 to 110 this afternoon. Model
statistical guidance indicates highs will cool a few degrees
Saturday, with additional cooling taking place Sunday into early
next week due to persistent upper-level troughing occurring near
the coast.
Garner
&&
.AVIATION...Stratus and fog retreated to the immediate coast late
this morning, allowing for VFR conditions early this afternoon
for portions of the coast north of Cape Mendocino. However, low
clouds are expected to return again this evening and overnight
from south to north, slowly lowering to LIFR once again and
persisting overnight. In the interior, clear VFR conditions
continue with scattered thunderstorms this afternoon in Trinity
county being the only real concern.
&&
.MARINE...Northerly winds persist over the outer waters,
fluctuating with low-end SCY levels for much of the foreseeable
future while diurnal southerly reversals set up along portions of
the coast through the weekend. Seas remain nearly completely
locally- generated by these northerlies, short period and ranging
from 5 to 7 ft in the outers to 2 to 5 ft for a majority of the
inners. Northerly winds and seas then may see a brief uptick in
strength early next week.
&&
.FIRE WEATHER...Scattered thunderstorms will spread north this
afternoon across Trinity and portions of northeast Humboldt and
eastern Del Norte Counties. Hot surface temperatures and deep
inverted-v thermodynamic profiles along with relatively fast
northerly storm motions will favor minimal point rainfall totals
with storms. The threat for fire starts will subsequently be
enhanced due to lightning. Additional isolated storm development
will be possible during the afternoon hours of Saturday and Sunday
over northern Trinity County. Otherwise, hot temperatures today
will be followed by slightly cooler and more humid conditions this
weekend into next week.
Garner
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 8 PM PDT this evening for CAZ204-283.
Heat Advisory until 8 PM PDT this evening for CAZ107-108-110>115.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
3 PM PDT this afternoon for PZZ470- 475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jul 30, 4:53 AM PST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
553 AM PDT Fri Jul 30 2021
CAZ110>115-311300-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
553 AM PDT Fri Jul 30 2021
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PDT THIS
EVENING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Heat Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-105-311300-
Del Norte Interior-Northern Humboldt Interior-
553 AM PDT Fri Jul 30 2021
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Red Flag Warning is currently in effect for portions of the area,
with isolated to scattered thunderstorms expected this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ106-311300-
Southern Humboldt Interior-
553 AM PDT Fri Jul 30 2021
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ107-108-311300-
Northern Trinity-Southern Trinity-
553 AM PDT Fri Jul 30 2021
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Heat Advisory is currently in effect.
A Red Flag Warning is currently in effect, with scattered
thunderstorms expected this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 30, 2:43 PM PST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Eureka CA
343 PM PDT Fri Jul 30 2021
CAZ107-108-302315-
Southern Trinity CA-Northern Trinity CA-
343 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY COUNTY UNTIL 415
PM PDT...
At 343 PM PDT, Doppler radar was tracking a strong thunderstorm near
Peanut, or 8 miles northwest of Yolla Bolly District Rs, moving north
at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hayfork and Peanut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4042 12300 4040 12300 4039 12302 4037 12302
4035 12306 4032 12318 4057 12334 4065 12300
4042 12296
TIME...MOT...LOC 2243Z 162DEG 12KT 4043 12310
JAWSpecial weather statement, Jul 30, 3:33 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Eureka CA
433 PM PDT Fri Jul 30 2021
CAZ102-310000-
Del Norte Interior CA-
433 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEL NORTE COUNTY
UNTIL 500 PM PDT...
At 432 PM PDT, Doppler radar was tracking a strong thunderstorm near
Takilma, or 14 miles south of Cave Junction, moving northwest at 10
mph.
Penny size hail and winds in excess of 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Del
Norte County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4199 12353 4198 12354 4196 12353 4192 12356
4192 12355 4191 12356 4191 12359 4188 12361
4199 12372 4200 12370 4200 12354
TIME...MOT...LOC 2332Z 134DEG 8KT 4196 12358
JAWThunderstorm Wind, Trinity
- When
- July 30, 3:58 PM PST
- Where
- Trinity County, 0.52 mi W of Weaverville
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 40.730, -122.940
Thunderstorm wind damage 3 miles south of Weaverville. Roads were blocked due to tree damage. Power was out as well. Measured gust from RAWS station was 43 mph. City property was also damaged due to wind driven hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20211 death · 1 event
- Flash Flooding and Hail in Colorado, July 30, 2021$95,000 · 1 in hail · 8 events
- Damaging Winds in Arizona, July 30, 2021$68,000 · 50 kt wind · 3 events
- Flash Flooding and Dust Storm in California, July 30, 20211 injured · $40,000 · 50 kt wind · 6 events
- Debris Flows and Heavy Rain in California, July 30 to 31, 2021$41,000 · 5 events
- Damaging Winds in Georgia, July 30, 2021$32,000 · 50 kt wind · 2 events
- Flash Flood and Flood in California, July 30 to 31, 2021$24,000 · 0.5 in hail · 7 events
- Hail and Damaging Wind in Iowa, July 30 to 31, 20211.75 in hail · 24 events
- Damaging Winds in Alabama, July 30, 2021$24,000 · 61 kt wind · 5 events
- Debris Flows in Colorado, July 30, 2021$23,000 · 4 events
- Flash Flooding in California, July 30, 2021$14,000 · 4 events
- Excessive Heat in Louisiana, July 30 to 31, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964330.